Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 138, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2006, 6:01 PM CDT for Lyon County, Iowa; Nobles County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2006, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 1, 2006, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lyon County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:30 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 3:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE AUG 1 2006
.DISCUSSION...
ATTM SHOWERS AND THUNDERSTORMS DEVELOPING APPROXIMATELY ALONG THE
850 MB BOUNDARY STRETCHING FM NEAR MML TO 20 S OF 9V9. SHOULD
CONTINUE TO SEE CONVECTIVE ACTIVITY ALONG THIS BOUNDARY THROUGH THE
EVENING HOURS AS IS BEGINS TO MOVE SE. WILL HAVE TO WATCH FOR
SURFACE BASED THUNDERSTORMS THIS EVENING ALONG SURFACE WARM FRONT
STRETCHING FROM JUST N OF SUX TO MWM. THERE WILL BE THE POTENTIAL
FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND SOME DAMAGING WIND
NEAR THE FRONT. SUR TEMPERATURES OF 90 DEG AND DEW POINTS IN THE LOW
TO MID 70S SHOULD PRODUCE MIXED LAYER CAPES TO 3000 J KG. STRONGLY
SHEARED LAYER TO 600 MB WILL PROMOTE ROTATING STORMS AND THE
POSSIBILITY OF A FEW TORNADOES EARLY THIS EVENING...ESPECIALLY WITH
LCL AROUND 2000 FT AGL NEAR THE SFC FRONT. OTHER THREAT WILL BE THE
POTENTIAL FOR HEAVY RAIN THIS EVENING INTO THE EARLY MORNING HOURS.
VICINITY AND PROGGED SOUNDINGS INDICATE A VERY MOIST TROPICAL LIKE
AIRMASS...NEARLY SATURATED SOUNDINGS NORTH OF THE SURFACE FRONT WITH
PW VALUES AS HIGH AS 2.5 INCHES INTO NW IA. WILL CONTINUE WITH FLOOD
WATCH TONIGHT.
SYSTEM PULLS OUT PRETTY FAST TO SE OF AREA WED MRNG WITH LINGERING
CHC SHWRS/ISOLD TSTMS SERN THIRD OF CWA. OTRW AIR MASS TRIES TO DRY
OUT FM NORTH...BUT WITH COOL MID LVLS AND SOME SELF DESTRUCTIVE
SUN...EXPCT LOTS OF SC CLDS MAINLY S AND E IN CWA WHERE GOOD RAINS
HAVE OCCURRED. THEN SFC RDG MOVES SEWD OVR CWA WED NGT AND WITH
RADIATIONAL COOLING EXPCT AREAS OF FOG TO DVLP S AND E IN CWA AFT
MIDN. ANOTHER NICE DAY THU WITH RETURN SLY FLOW OF GRADUALLY WARMER
AND MORE MOIST AIR EXPCD TO SPRD EWD OVR CWA LATE THU THRU SAT.
LOOKS CAPPED OFF WITH NO BOUNDARIES UNTIL MAYBE SAT NGT WHEN WILL
KEEP FIRST OF MAINLY NOCTURNAL RIDGE RIDERS. GULF MOISTURE AND
INSTABILITY WILL BE MORE PREVALENT WITH THIS PATTERN...SO DECENT
TSTMS QUITE PSBL AT SOME POINT. IT WILL GET WARM AND HUMID...BUT
OUTRAGEOUS HEAT NOT EXPCD.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE NEAR THE FSD AND
SUX TAF SITES THROUGH THE EVENING HOURS...IN ASSOCIATION OF THE
SURFACE FRONT. THIS FRONT WILL MOVE INTO NW IA AFTER MIDNIGHT WITH
THUNDERSTORMS ENDING IN THE FSD AREA...CONTINUING NEAR SUX THROUGH
THE NIGHTTIME HOURS. THERE MAY BE SOME LIGHT FOG/MIST MAINLY AFTER
MIDNIGHT...HOWEVER VISIBILITIES SHOULD REMAIN ABOVE 3 SM.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH TNGT FOR ALL OF NWRN IA ZONES
IAZ001>003-IAZ012>014-IAZ020>022-IAZ031-IAZ032.
MN...FLASH FLOOD WATCH TNGT FOR ZONES MNZ081-089-090.
NE...FLASH FLOOD WATCH TNGT FOR ZONES NEZ013-NEZ014.
SD...FLASH FLOOD WATCH TNGT FOR ZONE SDZ071.
&&
LIEBL/RYRHOLMHazardous weather outlook, Aug 1, 11:11 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1111 AM CDT TUE AUG 01 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1111 AM CDT TUE AUG 01 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A CHANCE OF ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN AREAS SOUTHEAST OF A LINE RUNNING ROUGHLY FROM SIOUX CITY IOWA TO WORTHINGTON MINNESOTA. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. FLOODING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN SOUTHEAST OF A LINE RUNNING ROUGHLY FROM TRACY MINNESOTA TO ROCK RAPIDS IOWA TO VERMILLION SOUTH DAKOTA. GENERAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE ANTICIPATED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
In the hours before
Local storm report, Aug 1, 5:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 SW ROCK RAPIDS 43.37N 96.24W
08/01/2006 E1.00 INCH LYON IA TRAINED SPOTTER
HEAVY RAIN AND WINDS UP TO 40 MPH ACCOMPANYING HAIL.
&&
JLAFLINLocal storm report, Aug 1, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 W ROCK RAPIDS 43.43N 96.21W
08/01/2006 E0.75 INCH LYON IA TRAINED SPOTTER
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:35 AM CDT | Flash Flood Watch | FSD | Union | 23 hr |
| Aug 1, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 50 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 40 min |
| Aug 1, 6:34 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 24 min |
| Aug 1, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 30 min |
| Aug 1, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.